Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva, Truvada & Viramune
Oct 15, 2005

When I was 19 I was diagnosed with narcolepsy and DID. I tested positive almost 3 years ago at the age of 43 and 2 years ago started my first meds -- Combivir and Sustiva. For the next six months sleep was nearly impossible. The vivid dreams didn't go away, they got worse. A few hours after taking Sustiva I would fall into a stupor for hours. During the 6th month, my partner was so concerned that he drove me to another county and I was told to discontinue meds immediately. For more than a year I went on a drug holiday until my CD4 cells dropped below 200. That period was pure bliss. Then another physician started me on Truvada and Viramune. The result was that I felt constantly like I did when I had Hepatitis A. My skin started turning yellow and I often felt slightly feverish. After the first month, I started developing a pain on my left side. After falling down on a sidewalk, I ended up in an ER where I was told to discontinue meds as it was suspected that my body was reacting to Truvada, however, I was told that Viramune also had a notorious reputation for causing inflamation of the liver. My doctor has taken me off Travada and recommended Epzicon and Viramune. I have not started this regimen since I've heard about hypersensitivity issues w/ Epzicon. I don't feel comfortable with this as I have heightened iatrophobia. Can you pls let me know if my concerns are valid? What would you recommend?

Response from Dr. Henry

I assume you are seeing someone who is well experienced with HIV care (that is important). I often would use a boosted protease inhibitor based regimen even from the beginning in a case like yours (such as Kaletra or ritonavir-atazanavir). In some cases if I didn't want ot use a nuke at all I use double boosted PIs (such as Kaletra + Invirase or atazanavir) alone. Much depends on resistance history, liver status, etc. Abacavir (part of Epzicom) often a good drug with little overlap when patients have experienced problems with the NNRTIs (first 8 weeks are tha key with abacavir watching for the hypersensitivity reaction). KH



Previous
Long lasting herpes
Next
darkend nail beds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement